Endocrine Abstracts (2018) 59 EP6 | DOI: 10.1530/endoabs.59.EP6

How reliable are regular menses as a guide to endocrine health?

Zosanglura Bawlchhim & Emma Bingham


Frimley Park Hospital, Frimley, UK.


Background: Birth control is widely encouraged to prevent unwanted pregnancies and around two-third of women use contraception. Prescribed contraceptives may result in amenorrhoea or withdrawal bleeds which can mask the initial symptoms of many endocrine disorders delaying diagnosis and treatment.

Case Summary: A 43-year old Filipino female nurse was referred for headache, uncontrolled hypertension, weight gain, hirsutism and acne with raised serum testosterone level. She had a 6-year history of secondary amenorrhoea following the birth of her child, being on a contraceptive implant initially and then an intra-uterine device (IUD). Clinically she appeared androgenised and cushingoid. Biochemical tests revealed raised serum testosterone level of 6.8 nmol/L (0.4–2.1) with Free Androgen Index of 47.9% (07–12.5), DHEA 19.7 umol/L (1.6–7.8), FSH level 5.3 IU/L, LH level 1.8 IU/L, serum Prolactin level 189 IU/L(59–620), DHA sulphate 22.6 μmol/L (0.7–12.5) and normal 17OH Progesterone 2.6 nmol/L. Overnight Dexamethasone suppression test showed failure of cortisol suppression and 24 hour urinary cortisol was 3× the upper limit of normal. CT abdomen revealed a 12×10 cm adrenal mass with invasion of renal and adrenal veins into IVC, right adrenal atrophy, liver and lungs nodules. FDG PET scan confirmed liver and lung metastasis with bone metastasis in L4. Results were consistent with metastatic adrenal carcinoma. Following MDT discussion, she underwent surgery including nephrectomy and radiotherapy to L4. She required mesenteric artery embolisation for bleeding from liver metastasis.

Discussion: Change in menstruation may be the earliest symptom in many endocrine disorders and the continuous use of contraceptives can mask abnormalities by either false reassurance from withdrawal bleeds in women with prolactinomas, for example, or expected amenorrhoea from implants or IUDs as in this case. Should we change the guidance on contraceptives and consider interval break from their contraceptives or is the risk of unwanted pregnancy too great?

Article tools

My recent searches

No recent searches.

My recently viewed abstracts